Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 61, NWS Flagstaff, AZ

August 20, 2016Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 20, 2016, 5:33 PM MST for Yavapai County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2016, 5:33 PM MST (00:33 UTC)
Expired
Aug 20, 2016, 6:00 PM MST
In force
27 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Yavapai County, AZ

The radar

The Phoenix radar (KIWA), 138 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2016-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2016-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
612 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
2345 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

208 
WUUS55 KFGZ 210033
SVRFGZ
AZC025-210100-
/O.NEW.KFGZ.SV.W.0061.160821T0033Z-160821T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
533 PM MST SAT AUG 20 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 600 PM MST

* AT 533 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR CONGRESS...OR 10 MILES
  NORTHWEST OF WICKENBURG...AND MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CONGRESS. 

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 STATE ROUTE 89 BETWEEN MILE MARKERS 258 AND 270...AND NEAR MILE
MARKER 275.
 STATE ROUTE 71 BETWEEN MILE MARKERS 102 AND 109.
 HIGHWAY 93 BETWEEN MILE MARKERS 181 AND 196.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3421 11273 3401 11267 3400 11277 3400 11293
      3414 11299
TIME...MOT...LOC 0033Z 254DEG 8KT 3409 11286 

$$
JJ
2 follow-up statements
204 
WWUS55 KFGZ 210051
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
551 PM MST SAT AUG 20 2016

AZC025-210100-
/O.CON.KFGZ.SV.W.0061.000000T0000Z-160821T0100Z/
YAVAPAI AZ-
551 PM MST SAT AUG 20 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MST
FOR YAVAPAI COUNTY...

AT 549 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR CONGRESS...OR 9 MILES NORTH OF
WICKENBURG...MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
CONGRESS. THIS INCLUDES HIGHWAY 89 SOUTH OF CONGRESS TO THE HIGHWAY
93 INTERSECTION.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3420 11276 3401 11270 3401 11290 3414 11295
TIME...MOT...LOC 0049Z 254DEG 8KT 3410 11282 

$$
JJ
299 
WWUS55 KFGZ 210102
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
602 PM MST SAT AUG 20 2016

AZC025-210111-
/O.EXP.KFGZ.SV.W.0061.000000T0000Z-160821T0100Z/
YAVAPAI AZ-
602 PM MST SAT AUG 20 2016

...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY HAS EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM...ALONG WITH VERY HEAVY
RAINFALL AND WATER ON THE ROADWAYS.

LAT...LON 3420 11276 3401 11270 3401 11290 3414 11295
TIME...MOT...LOC 0059Z 254DEG 8KT 3410 11282 

$$
JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:10 PM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 20, 3:10 PM MST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
310 PM MST SAT AUG 20 2016

.SYNOPSIS...Monsoon moisture will remain in place with the
potential for shower and thunderstorm activity continuing into the
middle of next week.

&&

.DISCUSSION...The convective activity today has been focused along
and south of the Mogollon Rim, with some heavy rain and a few
reports of large hail in the strongest storms. We expect the focus
of activity this afternoon and evening to be over Yavapai and Gila
Counties...as the storms move off the Rim to the southwest through
an environment of moderate instability. Isolated storms expected
elsewhere through the evening.

Very weak flow and relatively cool temperatures aloft continue
across the area...with AZ between high pressure over N. CA/NV and
the pinched remnants of elongated low pressure to the south. This
pattern remains in place for Sunday, with similar convective
activity expected. Slow storm motion to the northeast may promote
more storm development north of the Rim on Sunday afternoon. The
primary threats again will be heavy rain with the slowly moving
storms.

The models continue to show a slight strengthening of the westerly
flow late on Monday...transitioning to a drier W to NW flow regime
by Wednesday as a broad, weak trough develops over the Western US.
The result will be some warming aloft (1.5-2.0C at 500mb) by late
Monday...and some drying of the atmosphere...persisting through next
week. With the lingering moisture we expect to maintain at least low-
grade monsoon conditions through the week with the greatest storm
coverage over the eastern portions of the forecast area.

&&

.AVIATION...For the 00Z package...SCT TSRA will continue to
slowly move south and west across Yavapai and Gila Counties through
03Z...generally south of a line from Williams to Payson. ISOLD
-SHRA/-TSRA expected elsewhere. MVFR and ISOLD IFR conditions
expected in the stronger storms. Another round of storms expected on
Sunday...developing after 18Z. Aviation discussion not updated for
amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...BAK / Mottice
AVIATION...BAK

For Northern Arizona weather information visit weather.gov/flagstaff

In the hours before

Local storm report, Aug 20, 1:12 PM MST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
112 PM MST SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     HAIL             PRESCOTT                34.58N 112.45W
08/20/2016  M0.50 INCH       YAVAPAI            AZ   TRAINED SPOTTER

&&

EVENT NUMBER FGZ1600239

ML
Special weather statement, Aug 20, 1:12 PM MST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
112 PM MST SAT AUG 20 2016

AZZ008-037-202045-
YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY  MOUNTAINS AZ-
112 PM MST SAT AUG 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 145 PM
MST...

AT 111 PM MST...DOPPLER RADAR WAS TRACKING SEVERAL STRONG
THUNDERSTORMS FROM NEAR IRON SPRINGS TO SOUTHEAST OF WALKER IN THE
PRESCOTT AREA...MOVING SOUTH AT 5 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PRESCOTT...PONDEROSA PARK...WALKER...INDIAN HILL WEST PRESCOTT...
GROOM CREEK SUBDIVISION...YAVAPAI COUNTY COURTHOUSE PRESCOTT...
OAK KNOLL VILLAGE...LOWER WOLF CREEK CAMPGROUND...
WHITE SPAR CAMPGROUND AND UPPER WOLF CREEK GROUP CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3461 11252 3437 11221 3425 11235 3448 11263
TIME...MOT...LOC 2011Z 020DEG 5KT 3445 11245

MOTTICE
Local storm report, Aug 20, 1:21 PM MST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
121 PM MST SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             PRESCOTT                34.58N 112.45W
08/20/2016  M0.50 INCH       YAVAPAI            AZ   TRAINED SPOTTER

&&

EVENT NUMBER FGZ1600240

ML
Local storm report, Aug 20, 1:26 PM MST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
126 PM MST SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             PRESCOTT                34.58N 112.45W
08/20/2016  M1.25 INCH       YAVAPAI            AZ   TRAINED SPOTTER

&&

EVENT NUMBER FGZ1600241

ML
Local storm report, Aug 20, 1:30 PM MST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
130 PM MST SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     HAIL             2 E PRESCOTT            34.58N 112.41W
08/20/2016  M0.50 INCH       YAVAPAI            AZ   TRAINED SPOTTER

&&

EVENT NUMBER FGZ1600242

ML
Special weather statement, Aug 20, 2:47 PM MST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
247 PM MST SAT AUG 20 2016

AZZ008-016-018-037-202230-
EASTERN MOGOLLON RIM AZ-YAVAPAI COUNTY VALLEYS AND BASINS AZ-
YAVAPAI COUNTY  MOUNTAINS AZ-NORTHERN GILA COUNTY AZ-
247 PM MST SAT AUG 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR GILA...YAVAPAI...COCONINO AND
NAVAJO COUNTIES UNTIL 330 PM MST...

AT 246 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR STRAWBERRY TO 17 MILES
SOUTHEAST OF YOUNG...AND MOVING WEST AROUND 10 MPH.

DIME SIZE HAIL AND WINDS TO 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
PAYSON...STAR VALLEY...FLOWING SPRINGS...TONTO VILLAGE...
HUNTER CREEK...WHISPERING PINES...MEAD RANCH...MESA DEL CABA...
CHRISTOPHER CREEK...WASHINGTON PARK...FREEDOM ACRES...PINE...
STRAWBERRY...EAST VERDE ESTATES...YOUNG...GERONIMO ESTATES...
KOHLS RANCH...HAIGLER CREEK...
KEHL SPRINGS CAMPGROUND AND TONTO NATURAL BRIDGE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3438 11174 3416 11119 3378 11079 3387 11057
      3430 11093 3450 11142
TIME...MOT...LOC 2146Z 087DEG 7KT 3445 11144 3396 11069

MOTTICE

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:23 PM MSTSpecial Weather StatementFGZ22 min
Aug 20, 6:28 PM MSTSpecial Weather StatementFGZ32 min
Aug 20, 6:39 PM MSTFlash Flood WarningFGZYavapai111 min
Aug 21, 2:03 PM MSTSpecial Weather StatementFGZYavapai42 min
Aug 21, 2:07 PM MSTAreal Flood AdvisoryFGZYavapai3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.